Indan Journal of Medical Research Indan Journal of Medical Research Indan Journal of Medical Research Indan Journal of Medical Research
  Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login  
  Home Print this page Email this page Small font sizeDefault font sizeIncrease font size Users Online: 1200       

   Table of Contents      
CLINICAL IMAGE
Year : 2019  |  Volume : 150  |  Issue : 1  |  Page : 103-104

Butterfly rash, dental staining & painful nails in a child


Department of Dermatology, Postgraduate Institute of Medical Education & Research, Sector 12, Chandigarh 160 012, India

Date of Submission14-Jun-2018
Date of Web Publication30-Sep-2019

Correspondence Address:
Keshavamurthy Vinay
Department of Dermatology, Postgraduate Institute of Medical Education & Research, Sector 12, Chandigarh 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijmr.IJMR_1116_18

Rights and Permissions

How to cite this article:
Bishnoi A, Vinay K. Butterfly rash, dental staining & painful nails in a child. Indian J Med Res 2019;150:103-4

How to cite this URL:
Bishnoi A, Vinay K. Butterfly rash, dental staining & painful nails in a child. Indian J Med Res [serial online] 2019 [cited 2019 Oct 17];150:103-4. Available from: http://www.ijmr.org.in/text.asp?2019/150/1/103/268210

†Consent to publish clinical information images obtained from patient's mother.


A four year old pre-school girl child presented to the dermatology outpatient department of the Postgraduate Institute of Medical Education & Research, Chandigarh, India, in December 2017 with a well-defined, erythematous rash spanning her nose and malar area and extending till lateral cheeks. Nasolabial folds were spared [Figure A] & [Figure B]. The lesions started around one month back, gradually progressed and were associated with photosensitivity and mild itching. Further examination revealed tender nails and crescent-shaped separation of nail plate from the nail bed (onycholysis) with whitish-brown discoloration, most pronounced on the thumb, index and middle fingers [Figure C]. Nail folds were normal. Examination of the oral cavity demonstrated brown-black dental discoloration [Figure 1]A & [Figure 1]B. There were no systemic symptoms such as fever, flushing, Raynaud's phenomenon, arthralgia, muscle weakness, dyspnoea, dysphagia, oral/genital ulcers, abdominal pain, frothy urine, seizures, diarrhoea or alopecia. Her antinuclear antibody profile was normal.

Figure 1: (A) An erythematous, scaly, butterfly-shaped rash affecting the nose and cheeks. Rash was extended to the temporal areas and is prominently sparing the nasolabial fold. (B) Front view of the face demonstrating the prominent brown-black dental staining (blue arrow) and sparing of nasolabial fold (red arrow). (C) Distal separation of nail plates from the nail bed is visible on thumb, index and middle fingers (the digits having maximum exposure to sun, marked with blue arrow), associated with brownish discoloration and erythema.

Click here to view


Her medical history was significant for intake of doxycycline for the past two months for an episode of conjunctivitis. In view of the constellation of symptoms including photosensitive malar rash (in absence of any systemic symptoms), dental discoloration and tender photo-onycholysis, a diagnosis of acute phototoxicity secondary to intake of doxycycline was made. Doxycycline was stopped, and the child was advised broad-spectrum sunscreens, beta-carotenes and dark-coloured nail varnishes. Her skin lesions improved after a month, but dental staining was persistent (although decreased) after three months. The child was lost to follow up after three months.

The present case highlighted two important findings. First the drug (doxycycline in this case)-induced phototoxicity can present with malar rash (thus simulating acute lupus) and it is rewarding to examine nails and teeth. Second, the time of onset can vary from a few days after ingestion of doxycycline to many days after stopping the drug, especially to manifest nail changes.

Conflicts of Interest: None.




    Figures

  [Figure 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Article Figures

 Article Access Statistics
    Viewed119    
    Printed1    
    Emailed0    
    PDF Downloaded66    
    Comments [Add]    

Recommend this journal